Health Emergency!! Poison Control Centers flooded with calls Over Semaglutide overdose cases across US

Visual Representation of injecting Semaglutide
Visual Representation of injecting Semaglutide

United States: A steep rise in calls related to semaglutide, an injected medication that is used for diabetes and weight loss, has been observed by Poison Control Centers across the United States. The observation has been related to a few people reporting cases of accidental overdose.

As CNN Health reported, the situation got serious when some people needed to be hospitalized for severe nausea, vomiting, and stomach pain. The cases were resolved only after they were given intravenous fluids and medications.

The clinical managing director for America’s Poison Centers, Dr Kait Brown, said that people reported dosing errors in most of the calls. He further mentioned, “Oftentimes, it’s a person who may accidentally take a double dose or took the wrong dose.”

What exactly is Semaglutide?

Semaglutide has been approved by the US Food and Drug Administration (FDA) since 2017 and is sold as Ozempic when used for diabetes and Wegovy when used for weight loss. 

Semaglutide | Credits: Reuters

In 2022, celebrities started openly embracing Ozempic on social media as a way to lose weight; its demand outmatched the supply.

As per the FDA’s database, the shortage of Ozempic opened gates to make compounded versions of it by certain qualified pharmacies.

Compounded versions

The compounded versions of semaglutide are usually different from the patented drug. Many of them contain semaglutide salts called semaglutide sodium and semaglutide acetate

According to the FDA, the salt forms of the drug are not tested and approved to be as safe and effective as the patented form of the medication. Thus, they don’t qualify for the compounding exemption in the law for drugs in case of shortage. In other cases, the compounded versions are sold in unapproved dosages.

Surge in Calls to the Poison Center

The Director of the New Mexico Poison and Drug Information Center, 

Dr. Joseph Lambson detailed the instance in the Journal of the American Pharmacy Association about three (3) people who called the Utah Poison Control hotline, where the calls related to semaglutide nearly quadrupled between 2021 and 2022. 

Two of the callers had accidentally taken ten (10) times the standard dose of the drug. A third caller, a 33-year-old woman, reported getting semaglutide at a spa; she had to go to the ER for persistent vomiting and abdominal pain.

The Director of the Missouri Poison Center, Julie Weber, said it got 28 calls related to semaglutide in 2021. This year, through October, it has increased to 94.

Weber said the calls they registered weren’t only related to injections of compounded forms of the drug but also were related to the click pen that comes with the prescription drug. Many of them misunderstood its use, accidentally dialed it all the way up, and gave themselves an entire month of doses at once.

The peculiar thing about semaglutide-related calls is that generally, most calls at the Poison Centers concern young kids who’ve accidentally ingested something, but these calls are from adults ages 40 to 70, with the largest group in the 60 to 69 range, CNN Health reported.

Measures by FDA

FDA sent letters to at least two online sellers and warned them to stop the sale. Drugmaker Novo Nordisk sued to stop six (6) medical spas, medical clinics, and weight loss clinics from selling knock-off versions.

Credits: AdobeStock

In June, the FDA warned the public against taking compounded versions of the medication if the prescription forms were available. 

These compounded versions are popular because they cost less out-of-pocket, especially if the treatment isn’t covered by insurance.

Novo Nordisk, the manufacturer of Ozempic and Wegovy, also said, “We are taking multiple steps to ensure responsible use of our semaglutide medicines, which are detailed on semaglutide.com.”

CNN Health reported that there is no antidote for a semaglutide overdose. The drug has a half-life of about a week, meaning it takes one week to clear half of it from a person’s body. 

The only support that patients can get from emergency departments and hospitals is intravenous fluids and anti-nausea drugs as the drug moves its way out of their bodies.

Hypoglycemia and other symptoms

The Missouri Poison Center warned people who, in addition to nausea and vomiting, showed signs of low blood sugar or hypoglycemia, which can be dangerous. Hypoglycemia is more common with semaglutide if it is being taken along with other medications for diabetes.

CNN further reported the other signs of a semaglutide overdose, according to the Missouri Poison Center, are- light-headedness, irritation or impatience, weakness, Headache, Nausea and/or vomiting, seizures, confusion, and passing out.

Emergency steps announced by Health experts

Brown said in case of an overdose on an overweight drug, the best thing to do is to call the local Poison Control Center or the national hotline at 800-222-1222.

Visual Representation of Semaglutide

He further mentioned, “That way, one of the specialists will be able to take specific information to their case regarding how much they administered, the type of overdose they’re experiencing … and decide if they’re safe to stay at home or if they are going to need to seek medical attention, especially if they’ve developed symptoms”, CNN Health reported. 

What’s your Reaction?
+1
0
+1
0
+1
0
+1
0
+1
0
+1
0